Alert archive / Indiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 133, NWS Indianapolis, IN

July 18, 2005Hamilton County, Madison County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 18, 2005, 6:40 PM EST for Hamilton County, Madison County, Indiana. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2005, 6:40 PM EST (23:40 UTC)
Expired
Jul 18, 2005, 7:07 PM EST
In force
27 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Hamilton County, IN, Madison County, IN

The radar

The Indianapolis radar (KIND), 70 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 12:10 PM ESTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.7 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2005-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1058 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2005-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1058 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
594 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 182340
SVRIND
INC057-095-190015-
/O.NEW.KIND.SV.W.0133.050718T2340Z-050719T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
640 PM EST MON JUL 18 2005

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHEASTERN HAMILTON COUNTY IN CENTRAL INDIANA
  CENTRAL MADISON COUNTY IN CENTRAL INDIANA

* UNTIL 715 PM EST

* AT 637 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF FRANKTON...
  OR ABOUT 10 MILES NORTHWEST OF ANDERSON...AND MOVING EAST AT 25
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FRANKTON AROUND 650 PM EST
  COUNTRY CLUB HEIGHTS AROUND 655 PM EST
  ALEXANDRIA AROUND 705 PM EST

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 4022 8588 4011 8591 4012 8558 4035 8558

$$

CO
1 follow-up statement
000 
WWUS53 KIND 190007
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
707 PM EST MON JUL 18 2005

INC057-095-190017-
/O.CAN.KIND.SV.W.0133.000000T0000Z-050719T0015Z/
HAMILTON-MADISON-
707 PM EST MON JUL 18 2005

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHEASTERN HAMILTON
AND CENTRAL MADISON COUNTIES IS CANCELLED...

LAT...LON 4022 8588 4011 8592 4012 8558 4035 8558

$$

CO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:50 PM EST, 3 hours 50 minutes earlier.

Area forecast discussion, Jul 18, 2:50 PM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
250 PM EST MON JUL 18 2005

.DISCUSSION...
AT 18Z...COLD FRONT STRETCHED FROM LK MI TO NWRN IN...CTRL IL...AND
WEST INTO SRN KS. TEMPS ACRS THE FA WERE IN THE MID 80S...WITH
DEWPOINTS IN THE OPPRESSIVE MID 70S. HEAT INDICES WERE GENERALLY IN
THE MID 90S. VIS SAT SHOWED SCT CU ACRS FA. STORMS HAD ALREADY FIRED
ALONG AND AHEAD OF CD FNT FM LWR MI TO CTRL IL. SVR WX POSSIBLE THIS
AFTN AND EVE AS CD FNT MOVES IN.

FORECAST FOCUS WL BE POPS/SVR WX TONIGHT.

NAM APPEARS TO BE HANDLING FRONT AND PRECIP A BIT BETTER. GFS LOOKS
TO BE OVERDOING PRECIP EARLY ON. FRONT SHOULD MOVE THRU
TNGT...LINGERING IN FAR SRN INDIANA TMRW. CENT IN WAS CAPPED THIS
MORNING...BUT CAP IS ERODING...AS CONVECTION IS FINALLY STARTING TO
MAINTAIN ITSELF IN THE FA. PER SPC MESOANALYSIS PAGE...SBCAPES
ALREADY TO AROUND 3000 WITH LI/S TO -5. W/ STRONG CONVERGENCE ALONG
FNT...STORMS WL MV ACRS FA THIS AFTN AND TNGT. SVR WX SHOULD NOT BE
WIDESPREAD AS WIND FIELDS ARE WEAK...BUT THREAT EXISTS NONETHELESS
GIVEN INSTABILITY. HEAVY RAIN WL BE POSSIBLE WITH STORMS AS PWATS
ARE 1.5-2.0 WHICH IS AROUND 150 PERCENT OF NORMAL. FLASH FLOODING
MAY BE AN ISSUE TONIGHT DUE TO HEAVY RAIN POTENTIAL AND STORM MOTION
ALONG TAIL END OF FNT IN CENT IL...BUT FLASH FLOOD GUIDANCE IS
FAIRLY HIGH...SO AM NOT TOO CONCERNED ATTM.

GIVEN SLIGHTLY BETTER HANDLING OF FRONT BY NAM...WL LEAN TOWARD MET
POPS TNGT...WITH SOME ADJUSTMENT GIVEN EXPECTED POSITION OF LINE OF
STORMS HAVING FIRED ALONG FRONT ATTM. SOME ACTIVITY MAY LINGER IN
SRN FA TMRW NEAR BOUNDARY...BUT AREA SHOULD DRY OUT FOR REMAINDER OF
SHORT TERM.

DEWPOINTS DO NOT DROP OFF THAT QUICKLY BEHIND FRONT...SO GIVEN
EXPECTED FRONTAL POSITION OVRNGT...GUID TEMPS LOOK GOOD FOR
TNGT...AND ARE CLOSE TO GOING FCST. H85 TEMPS DO NOT COOL VERY MUCH
TMRW...BUT SKY COVER SHOULD BE SLIGHTLY LESS...SO GUID TEMPS IN
UPPER 80S...SIMILAR TO TODAYS NUMBERS...LOOK OK. WITH DEWPOINTS
COMING DOWN BEHIND FNT TOMORROW EVE...LOWS TMRW NIGHT COOLING TO
MID-UPR 60S LOOK GOOD AS WELL. WITH H85 TEMPS BEGINNING TO WARM
WED...EXPECT HIGHS AROUND 90 TO LWR 90S.

&&

.IND WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH 644
VALID THROUGH 00Z NRN THIRD OF CWA.

&&

NIELD
Hazardous weather outlook, Jul 18, 5:01 AM EST, 13 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
501 AM EST MON JUL 18 2005

INZ021-028>031-035>049-051>057-060>065-067>072-191100-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
501 AM EST MON JUL 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE LIKELY ACROSS CENTRAL INDIANA TODAY AND TONIGHT AS
A COLD FRONT PUSHES ACROSS INDIANA. THERE IS A SLIGHT RISK THAT SOME
OF THE STORMS MAY REACH SEVERE LEVELS. THE MAIN THREATS FROM THE
STORMS WILL BE DAMAGING STRAIGHT LINE WINDS AND PERHAPS DIME TO
NICKEL SIZE HAIL. LIGHTNING IS ALSO A THREAT WITH ANY THUNDERSTORM.

THE BEST CHANCES FOR SEVERE STORMS WILL BE LATE THIS AFTERNOON AND
EARLY THIS EVENING AS THE COLD FRONT PUSHES ACROSS OUR STATE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY AND WEDNESDAY AFTERNOONS
ACROSS SOUTHERN INDIANA INCLUDING THE CITIES OF BEDFORD...SEYMOUR AND
VINCENNES. THE MAIN THREAT FROM ANY OF THESE STORMS WILL BE LIGHTNING
AND BRIEF HEAVY RAINS RESULTING IN LOCALIZED FLOODING.

THUNDERSTORMS ARE ALSO A POSSIBILITY ACROSS ALL OF CENTRAL INDIANA ON
WEDNESDAY NIGHT THROUGH FRIDAY NIGHT. AGAIN...THE MAIN THREAT WITH
ANY OF THESE STORMS WILL BE LIGHTNING AND BRIEF HEAVY RAINS THAT
COULD RESULT IN LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.

&&
MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...

HTTP://WWW.CRH.NOAA.GOV/IND

PUMA

In the hours before

Special weather statement, Jul 18, 5:02 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
502 PM EST MON JUL 18 2005

INZ021-028-029-035-182300-
CARROLL-FOUNTAIN-TIPPECANOE-WARREN-
INCLUDING THE CITIES OF...LAFAYETTE
502 PM EST MON JUL 18 2005

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED. SEVERE WEATHER IS
NO LONGER EXPECTED.

INZ030-031-036>042-190000-
BOONE-CLINTON-DELAWARE-HAMILTON-HOWARD-MADISON-MONTGOMERY-RANDOLPH-
TIPTON-
INCLUDING THE CITIES OF...ANDERSON...CRAWFORDSVILLE...FRANKFORT...
KOKOMO AND MUNCIE
502 PM EST MON JUL 18 2005

THE SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 700 PM EST.

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 6:35 PM ESTSevere Thunderstorm WarningINDShelby25 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.